ANTIDEPRESSANT & PAIN MED: War Vet Kills Self In Front of VA Medical Center: OH

NOTE FROM Ann Blake-Tracy: If this young man was wanting to make a statement by taking his life I cannot think of a better place to make such a statement than in front of the VA Medical Center! Why? Because they have been one of the very worst at pushing these kinds of meds. They hand them out like candy and have for decades! I am sure he was frustrated with the treatment he was getting from the VA as they continue to push these drugs as the only “answer” when they DO NOT WORK and only make the initial problem worse!

Paragraph five reads:  “Scott Labensky, whose son lived with Huff, agreed. He said the veteran was injured by a ground blast while serving inIraq and received ongoing treatment for a back injury and depression.”

SSRI Stories Note:  The most common treatment for depression is an antidepressant, usually a newer antidepressant such as SSRIs or SNRIs.  The suicide rate among soldiers is now higher than the combat deaths in Iraq and Afghanistan. The FDA Black Box warning for antidepressants and suicidality covers those aged 24 and under. The majority of the soldiers in Iraq/Afghan are 20 to 24 years of age.

http://www.daytondailynews.com/news/veteran-commits-suicide-infrontof-dayton-vacenter-656012.html

Did war vet kill self to make a statement?

Man had been in VA emergency room earlier in the morning.

By Lucas Sullivan and Margo Rutledge Kissell
Staff Writers Updated 11:23 PM Friday, April 16, 2010

DAYTON  Jesse Charles Huff walked up to the Veterans Affairs Department’s Medical Center on Friday morning wearing U.S. Army fatigues and battling pain from his Iraq war wounds and a recent bout with depression.

The 27-year-old Dayton man had entered the center’s emergency room about 1 a.m. Friday and requested some sort of treatment. But Huff did not get that treatment, police said, and about 5:45 a.m. he reappeared at the center’s entrance, put a military-style rifle to his head and twice pulled the trigger.

Huff fell near the foot of a Civil War statue, his blood covering portions ofthe front steps.

Police would not specify what treatment Huff sought and why he did not receive it. Medical Center spokeswoman Donna Simmons declined to answer questions about Huff’s treatment, citing privacy laws. But police believe Huff killed himself to make a statement.

Scott Labensky, whose son lived with Huff, agreed. He said the veteran was injured by a ground blast while serving in Iraq and received ongoing treatment for a back injury and depression.

“He never got adequate care from the VA he was trying to get,” Labensky said. “I believe he (killed himself) to bring attention to that fact. I saw him two days ago. He was really hurting.”

Simmons said Huff received care at the center since August 2008 and his care was being handled by a case manager.

The suicide rate among 18- to 29-year-old men who have left the military has gone up significantly, the government said in January.

The rate for those veterans rose 26 percent from 2005 to 2007, according to data released by the Department of Veterans Affairs.

The military community also has struggled with an increase in suicides, with the Army seeing a record number last year. Last May, Wright-Patterson Air Force Base focused on suicide recognition and prevention after four apparent suicides involving base personnel within six months.

Huff arrived early Friday in a cream-colored van police found parked about 200 yards from a south entrance of the medical center. The van contained some U.S. Army clothing, a carton of Newport cigarettes and a prescription bottle of Oxycodone with Huff’s name on the side.

Oxycodone is often used to treat severe pain.

As a precaution, bomb squad technicians blew apart a backpack Huff carried before committing suicide.

 2,286 total views,  1 views today

SSRIs: Withdrawal is Sometimes More Severe Than the Original Problem.

NOTE FROM Ann Blake-Tracy (www.drugawareness.org):

Although this article at least acknowledges the problem with
rebound where the initial problem seems like nothing compared to the withdrawal

effects and rebound effects, it does not address the seriousness of withdrawal.
What is described here sounds like a piece of cake compared to what so many go
through in antidepressant withdrawal!

The FDA warns that abrupt withdrawal can possibly lead to
suicide, hostility or psychosis – generally a manic psychosis. Those are hardly

the milder withdrawal effects mentioned below! ALWAYS withdraw very, very
gradually so that you only have to deal with these milder withdrawal
effects.

________________________________
Paragraph two reads:  “It seems hard to imagine that

stopping a medicine could trigger the same symptoms it was
supposed to treat.
Sometimes the reaction is actually
more severe than the original problem.

Paragraph nine
reads:  “Another class of medications that can trigger withdrawal

includes antidepressants such as Celexa, Effexor, Paxil and
Pristiq.
Many people who quit these drugs experience  ‘brain
zaps,’  dizziness or the sensation of having their  ‘head in a
blender,’ along with shivers, high blood pressure or rapid heart rate.”

http://www.sgvtribune.com/living/ci_13913666

Rebound symptoms may keep many on drugs

Posted: 12/02/2009 10:46:51 PM PST

When people take
certain drugs for anxiety, insomnia, heartburn or headache, they are trying to
ease their discomfort. They surely don’t intend to make things worse, yet
sometimes that is what happens when they go off the medication.

It seems
hard to imagine that stopping a medicine could trigger the same symptoms it was
supposed to treat. Sometimes the reaction is actually more severe than the

original problem.

Doctors occasionally have difficulty recognizing this
rebound effect, because they may assume that the patients’ difficulties are
simply the return of the original symptoms.

During the 1970s, Valium and
Librium were two of the most commonly prescribed drugs in America. These popular
tranquilizers eased anxiety and helped people sleep.

When they were
stopped abruptly, however, some people developed withdrawal symptoms that
included severe anxiety, agitation, poor concentration, nightmares and insomnia.
Many doctors just couldn’t imagine that such symptoms might persist for weeks,
since these drugs are gone from the body within several days. Nowadays, the

withdrawal syndrome from benzodiazepines like Ativan (lorazepam), Valium
(diazepam) and Xanax (alprazolam) is well-recognized.

Other drugs also
may cause unexpected withdrawal problems. Quite a few people have trouble
stopping certain heartburn drugs. Here’s an example from one reader: “I have
been taking Protonix for heartburn for about six months. After learning of

potential ill effects from long-term use, I tried to stop taking it. After
about a week, I had to start taking it again due to severe heartburn – the
rebound effect, I suppose. I asked my provider how I should go about
discontinuing its use, but she did not know.”

Many physicians assumed
that severe heartburn upon discontinuation was the reappearance of the

underlying digestive problem. In the case of medications such as Aciphex,
Nexium, Prevacid, Prilosec and Protonix, however, an innovative study
demonstrated that perfectly healthy people suffer significant heartburn symptoms
they’d never had before when they go off one of these drugs after two months of
taking them (Gastroenterology, July 2009).

In addition to
benzodiazepines and heartburn medicines, other drugs can cause this type of
rebound phenomenon. Decongestant nasal sprays are notorious for causing rebound
congestion if used longer than three or four days. We have heard from people who
got hooked and used them several times a day for years.

Another class of
medications that can trigger withdrawal includes antidepressants such as Celexa,
Effexor, Paxil and Pristiq. Many people who quit these drugs experience “brain
zaps,” dizziness or the sensation of having their “head in a blender,” along
with shivers, high blood pressure or rapid heart rate.

All these
medications have two things in common: Stopping suddenly triggers a rebound with
symptoms similar to those of the original problem, and providers have very
little information on how to ease their patients’ withdrawal difficulties.

Patients deserve a warning before starting a drug that may be difficult
to stop. Providers should learn how to help patients stop a medication when they
no longer need it.

Joe Graedon is a pharmacologist. Teresa Graedon holds
a doctorate in medical anthropology and is a nutrition expert. Write to them in
care of their Web site: www.PeoplesPharmacy.com

 2,355 total views,  1 views today